Hail, Cotton
- When
- September 8, 5:03 PM CST
- Where
- Cotton County, 4.02 mi W of Walters Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.362, -98.480
MPing report.
Scattered thunderstorms developed along an advancing surface cold front across the Red River Valley during the afternoon of the 8th. Strong convective potential instability and marginally sufficient deep-layer (organizing) wind shear allowed for transient storm organization (into supercells).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorms developed along an advancing surface cold front across the Red River Valley during the afternoon of the 8th. Strong convective potential instability and marginally sufficient deep-layer (organizing) wind shear allowed for transient storm organization (into supercells). A few reports of wind and hail were received associated with the strongest thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 2:43 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 343 PM CDT Fri Sep 8 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 343 PM CDT Fri Sep 8 2023 Through Sunset: Record-breaking heat, fire concern and areas of strong to severe storms are expected across southern Oklahoma into western-north Texas. A weak upper wave is currently traversing across the western Ozark Plateau. At the surface, a front currently arcs from near Erick to Stuart, OK, with a weak surface low across western-north Texas. While confidence in overall coverage is low, expectation remains for a few storms to develop in the vicinity of the surface front across southern Oklahoma into portions of western-north Texas through early this evening. This includes the potential for a few strong to severe outcomes, primarily in the form of damaging downbursts (owing to a very hot, well-mixed boundary layer and sufficient downdraft potential energy). Additionally, if a storm can develop and persist in the post-frontal airmass, which is currently characterized by upper-60s to low-70s dewpoints/greater instability, a few instances of large hail may also occur. Otherwise, where triple-digit/isolated 110s heat has developed across southwestern Oklahoma and western-north Texas, fire weather concern will linger through sunset. By late this evening, a northerly/northeasterly wind shift (and magnitude increase) is expected as the surface front passes a location. This will be important to monitor should fire starts occur across the region this afternoon. Overnight: Lingering chances for showers/storms will persist across the Red River Valley. The aforementioned surface front is expected to continue advancing towards north Texas through early Saturday morning. Along and ahead of this feature, a few showers and storms are forecast to persist across our far southern/southwestern zones. Temperatures overnight will continue to run (and feel) a bit warmer (low to upper-60s) owing to mid-60s+ dewpoints extending within the post-frontal airmass. Saturday: The beginnings of a cooler stretch of weather is expected to take shape across the northern two-thirds of Oklahoma. As the surface front continues to slide deeper into north-central Texas, the area will become influenced by the periphery of a Great Lakes high. Cooler ambient temperatures (in the mid to low-90s) will arrive for portions of northern and central Oklahoma (along and north of I-40) by the afternoon. Unfortunately for interests across the Red River Valley, one last day of (near) triple-digit heat is expected during the afternoon into early evening. Ungar && .LONG TERM... (Saturday night through next Thursday) Issued at 343 PM CDT Fri Sep 8 2023 Sunday: A period of cooler temperatures is likely begin in earnest along with increasing chances for showers/storms (especially west of I-35). At mid and upper-levels, a transition towards northwest/zonal flow is expected as the once persistent ridge continues to flatten/break down. The result will be a continued downward trend in temperatures (mid-80s north to mid-90s south). Additionally, owing to the approach of a low-amplitude upper wave, increasing chances for precipitation will develop, perhaps by as early as daybreak, across western Oklahoma and western-north Texas. This will include some chance for thunder, especially across far western Oklahoma. At present, chances for severe weather on Sunday look low, though will be monitored given an approaching synoptic system. Monday: Widespread precipitation chances (with measurable amounts) along with cool (below normal north of I-40) temperatures are expected for a majority of the area. Guidance continues to show influence from low-amplitude upper features across portions of the Plains on Monday. A more 'significant' wave/and surface front passage is expected during the day, with a majority of the area likely to observe showers/isolated storms for at least some time on Monday. We'll continue to monitor the potential for some hydro/flooding impact, mainly across western Oklahoma (where some convection may emerge and localized heavier amounts occur on Sunday). Temperatures in the upper-70s to mid-80s (-5 to -10 degree departures from normal) are expected from south-central into northern Oklahoma, with low-90s expected across the Red River vicinity. Midweek: Continued trend towards cool/below average temperatures, with potential for multiple rounds/areas of precipitation, is currently anticipated. On Tuesday, the potential exists for continued/widespread precipitation across much of the area. In fact, current NBM probabilities show a 40-60% chance of at least one inch of rainfall across the forecast area from Monday through late Tuesday. Some precipitation chances may continue into the midweek (Wednesday and beyond), though perhaps spatially confined to southern portions of the area as upper features slide deeper across western/central Texas. Regarding temperatures, a period of below normal readings is expected for all areas by Tuesday as a Canadian high noses in across the Plains. High temperatures in the low to mid-70s (north) to low- 80s (south), with lows in the 50s, appear likely from Wednesday into late next week. This will represent the coolest weather across the region in about 3 months (mid-June). Ungar && .AVIATION... (18Z TAFS) Issued at 1155 AM CDT Fri Sep 8 2023 A surface low situated over west central Oklahoma is influencing surface winds at most TAF sites this afternoon. They will all gradually shift to east-northeasterly overnight as a cold front pushes in. A low chance for storms exists this evening at SPS, but chances are too low to mention within the TAF explicitly. A better chance exists at ADM and DUA, where gusty winds and reductions in visibility are possible. Otherwise, VFR conditions will prevail. Meister && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 92 66 89 / 10 0 10 20 Hobart OK 69 96 67 93 / 10 0 20 40 Wichita Falls TX 73 98 69 97 / 20 10 10 30 Gage OK 60 93 63 88 / 0 0 30 50 Ponca City OK 61 92 63 89 / 0 0 0 10 Durant OK 71 95 65 94 / 30 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 7 PM CDT this evening for OKZ033>048-050>052. TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090. && SHORT TERM...34 LONG TERM....34 AVIATION...04
Hazardous Weather Outlook National Weather Service Norman OK 255 PM CDT Fri Sep 8 2023 OKZ004>048-050>052-TXZ083>090-092000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 255 PM CDT Fri Sep 8 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heat... Temperatures and heat index values will range from 105-110 degrees across portions of southwestern Oklahoma and western-north Texas. .Fire Weather... Elevated fire weather conditions will continue across southwestern Oklahoma and western-north Texas through near and just after sunset. .Thunderstorms... A few strong to severe thunderstorms are possible from late this afternoon through late tonight, mainly across southern Oklahoma and western-north Texas. Damaging winds are the primary concern with the strongest storms, though large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Chances for thunderstorms will exist from early Sunday into portions of next week across the area. Severe weather concern remains low for now. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
455 PM CDT Fri Sep 8 2023
OKZ046-050-051-082230-
Love OK-Carter OK-Marshall OK-
455 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and western Marshall Counties through 530 PM
CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Madill, Dickson, Lebanon, Lake Murray, western Lake Texoma,
and Oakland.
This includes Interstate 35 between mile markers 27 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 9688 3389 9690 3394 9690 3396 9692
3394 9696 3411 9717 3426 9705 3421 9693
3417 9693 3417 9686 3410 9669
TIME...MOT...LOC 2154Z 305DEG 19KT 3419 9711
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZwinkSpecial Weather Statement
National Weather Service Norman OK
519 PM CDT Fri Sep 8 2023
OKZ038-044-082245-
Cotton OK-Comanche OK-
519 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of southeastern
Comanche and northeastern Cotton Counties through 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lawton, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Lawton, Geronimo, southeastern Fort Sill, and Hulen.
This includes Interstate 44 between mile markers 29 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3436 9829 3454 9847 3468 9833 3459 9814
3450 9814
TIME...MOT...LOC 2218Z 310DEG 8KT 3457 9833
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
525 PM CDT Fri Sep 8 2023
OKZ037-038-044-082300-
Tillman OK-Cotton OK-Comanche OK-
525 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of south central
Comanche, Cotton and east central Tillman Counties through 600 PM
CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Chattanooga, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Randlett, Faxon, and Cookietown.
This includes Interstate 44 between mile markers 4 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3436 9872 3449 9858 3430 9825 3410 9847
TIME...MOT...LOC 2224Z 312DEG 19KT 3438 9859
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZwinkSpecial Weather Statement
National Weather Service Norman OK
531 PM CDT Fri Sep 8 2023
OKZ046-050-051-082315-
Love OK-Carter OK-Marshall OK-
531 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and Marshall Counties through 615 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Dickson, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Madill, Kingston, Dickson, Lebanon, Willis, Woodville, Lake
Murray, western Lake Texoma, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 9679 3387 9684 3385 9685 3390 9690
3395 9691 3396 9693 3395 9695 3411 9712
3424 9698 3421 9693 3417 9693 3417 9687
3401 9660 3401 9662 3398 9660 3383 9677
TIME...MOT...LOC 2230Z 312DEG 19KT 3413 9699
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZwinkSpecial Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Sep 8 2023
OKZ041-046-082315-
Carter OK-Murray OK-
549 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of central Carter and
southwestern Murray Counties through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pooleville, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Lone Grove, Springer, Graham, Pooleville, Milo, and Fox.
This includes Interstate 35 between mile markers 35 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3435 9752 3450 9741 3439 9705 3415 9721
TIME...MOT...LOC 2249Z 299DEG 17KT 3439 9739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZwinkSpecial Weather Statement
National Weather Service Norman OK
602 PM CDT Fri Sep 8 2023
OKZ037-082330-
Tillman OK-
602 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of southeastern Tillman
County through 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hollister, moving east at 20 mph. An additional strong
thunderstorm is 4 miles northeast of Hollister.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grandfield, Hollister, and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3428 9902 3445 9897 3442 9866 3433 9866
3414 9872
TIME...MOT...LOC 2302Z 288DEG 17KT 3435 9895
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZwinkThe Altus AFB radar (KFDR), 46 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
MPing report.
Personal weather station (KOKWALTE4) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138977, 1138978.